Georgia, 2008

Damaging Wind in Georgia, July 23, 2008

July 23, 2008 · NWS CAE · 1 event in 1 county or zone

A cold frontal boundary spawned a few severe thunderstorms across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

A cold frontal boundary spawned a few severe thunderstorms across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Jul 23, 2:11 PM EST, 4 hours 9 minutes earlier.

Area forecast discussion, Jul 23, 2:11 PM EST, 4 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
311 PM EDT WED JUL 23 2008

.SYNOPSIS...

FRONTAL SYSTEM APPROACHING FROM THE NORTHWEST WILL BRING INCREASED
CHANCES OF PRECIPITATION THIS EVENING. HIGH PRESSURE WILL BUILD
IN THURSDAY AND FRIDAY AHEAD OF ANOTHER COLD FRONT THAT WILL REACH
THE AREA ON SATURDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...

SURFACE TROUGH WILL PROVIDE FORCING FOR DEVELOPMENT FOR POSSIBLE SEVERE
THUNDERSTORMS THIS AFTERNOON AND EVENING. ADDITIONALLY...SPC HAS
SC AND GA IN A SLIGHT RISK FOR SEVERE STORMS. MODERATE TO STRONG
INSTABILITY IN PLACE ACROSS THE REGION WITH LI VALUES AROUND
-6. PWS UPWARDS OF 1.75 INCHES WITH WEAK WIND SHEAR. SBCAPE AROUND
1500 J/KG ACROSS THE SOUTHERN AND CENTRAL MIDLANDS AND NEAR 2000
J/KG IN THE NORTH CENTRAL MIDLANDS. GREATEST THREAT POTENTIAL FROM
THUNDERSTORMS WILL BE HAIL AND LOCALLY HEAVY RAINFALL. HAVE KEPT
LIKELY POPS BUT INCREASED TO CATEGORICAL IN THE NORTH CENTRAL AREA
DUE TO BEST UPPER LEVEL SUPPORT FOR CONVECTION.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
FRONTAL SYSTEM WILL SLOWLY CROSS THE AREA DURING THE DAY ON THURSDAY
AND STALL OFF THE COAST THURSDAY EVENING AND INTO FRIDAY. HIGH
PRESSURE WILL BUILD IN BEHIND THE FRONT ON FRIDAY. DRY AIRMASS IN
PLACE WILL KEEP POPS LOW THROUGH THE PERIOD.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
MODELS ARE IN AGREEMENT WITH ANOTHER FRONT APPROACHING SATURDAY
EVENING THAT WILL STALL ACROSS THE REGION...OR JUST OFF THE
COAST...THROUGH MID WEEK. HAVE DECIDED TO KEEP ISOLATED CHANCE
POPS THROUGH WEDNESDAY AS DIURNAL THUNDERSTORM ACTIVITY WILL BE POSSIBLE.
TEMPS FOR THE WEEKEND WILL BE SLIGHTLY ABOVE CLIMATOLOGY BUT WILL
BE BACK TO NORMAL MONDAY THROUGH WEDNESDAY.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
WEAK SFC TROUGH DRAPED ACROSS THE STATE WITH COLD FRONT APPROACHING
FROM THE OH VALLEY. GENERALLY VFR CONDITIONS THROUGH THE TAF PERIOD
EXCEPT SOME MVFR CIGS/VSBYS IN VCNTY OF STRONGER STORMS. GIVEN
TIMING ISSUES WILL JUST MENTION CB IN TAFS. CONVECTION SHOULD
SUBSIDE DURING THE EVENING HOURS ESPECIALLY AFTER 04Z. SOME CLOUDS
WILL LINGER OVERNIGHT WITH SKIES BECOMING MOSTLY CLEAR AFTER SUNRISE
THURSDAY AS THE COLD FRONT PUSHES TOWARDS THE COAST.

EXTENDED OUTLOOK...AT THIS TIME NO SIGNIFICANT IMPACTS TO AVIATION
EXPECTED THURSDAY THROUGH SUNDAY.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.

&&

SYNOPSIS...DG
NEAR TERM...DG
SHORT TERM...DG
LONG TERM...DG
AVIATION...BC
Hazardous weather outlook, Jul 23, 3:18 AM EST, 15 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
418 AM EDT WED JUL 23 2008

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-240830-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
418 AM EDT WED JUL 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

In the hours before

Special weather statement, Jul 23, 5:00 PM EST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
600 PM EDT WED JUL 23 2008

SCZ020-232245-
NEWBERRY-
600 PM EDT WED JUL 23 2008

...A STRONG THUNDERSTORM WAS AFFECTING NEWBERRY COUNTY...

AT 559 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR WHITMIRE...OR 13 MILES NORTH OF NEWBERRY...
MOVING SOUTHEAST AT 9 MPH.

PEA SIZE HAIL ALONG WITH HEAVY RAINFALL IS EXPECTED WITH THIS STORM.
NEWBERRY COUNTY DISPATCH REPORTED FLOODING ON HIGHWAY 66.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE
AT 1 800 7 7 5 7 1 9 9.
Special weather statement, Jul 23, 5:36 PM EST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
636 PM EDT WED JUL 23 2008

GAZ063-232315-
MCDUFFIE-
636 PM EDT WED JUL 23 2008

...A STRONG THUNDERSTORM WAS AFFECTING MCDUFFIE COUNTY...

AT 629 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES SOUTH OF THOMSON...MOVING EAST AT 10 MPH.

SMALL HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE
AT 1 800 7 7 5 7 1 9 9.
Special weather statement, Jul 23, 5:37 PM EST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
637 PM EDT WED JUL 23 2008

SCZ030-232300-
AIKEN-
637 PM EDT WED JUL 23 2008

...A STRONG THUNDERSTORM WAS AFFECTING AIKEN COUNTY...

AT 629 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR JACKSON...OR 11 MILES SOUTH OF AIKEN...
MOVING EAST AT 10 MPH.

SMALL HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE
AT 1 800 7 7 5 7 1 9 9.

The radar

The Charleston,SC radar (KCLX), 75 km away, was scanning. The volume nearest the first event began at 23:18 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Burke

When
July 23, 6:20 PM EST to 6:25 PM EST
Where
Burke County, Sardis
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.980, -81.750

Reported power lines down in Sardis along Highway 24.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2008Every state in 2008This day in weather historyWarnings in Georgia, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 106864.